- Researchers said a clinical trial has indicated that vitamin D does not help ease muscle pain associated with statins.
- Experts say, however, that people should not stop taking statins until they consult with their doctor because there are alternatives.
- They also note that vitamin D does provide numerous health benefits even if it doesn’t ease muscle pain.
Contrary to what some doctors have believed for years, vitamin D may not help ease the pain associated with taking statins to lessen the chance of heart attack or stroke.
That’s according to
In their study, researchers at Northwestern, Stanford, and Harvard universities acknowledge that non-randomized studies in the past have reported vitamin D to be an effective treatment for statin-associated muscle pain.
However, they say their study is the first randomized clinical trial to look at the effect of vitamin D on statin-associated muscle symptoms.
The clinical trial looked at 2,083 people taking either 2,000 units of vitamin D supplements daily or a placebo.
The scientists said in a statement that people in both categories were equally likely to develop muscle pain severe enough to cause them to stop taking their statins.
During nearly 5 years of follow-up, 31% of participants who took vitamin D reported statin-related muscle pain, equal to the 31% reporting pain who were assigned a placebo.
“We had high hopes that vitamin D would be effective because in our clinic and across the country, statin-associated muscle symptoms were a major reason why so many patients stopped taking their statin medication,” said Dr. Neil Stone, a study author and professor of medicine in cardiology and preventive medicine at Northwestern University Feinberg School of Medicine in Chicago and a Northwestern Medicine cardiologist.
“So, it was very disappointing that vitamin D failed a rigorous test. Nevertheless, it’s important to avoid using ineffective treatments and instead focus on research that can provide an answer,” he added.
The researchers said 30 to 35 million people in the United States are prescribed statins and about half of the population 60 and older take vitamin D.
“The placebo control in the study was important because if people think vitamin D is supposed to reduce their muscle pains, they just might feel better while taking it, even if vitamin D has no specific effect,” said Dr. Mark Hlatky, a study author and professor of health policy and cardiovascular medicine at Stanford University in California.
Dr. Jacob Hascalovici, the chief medical officer and a pain specialist for telehealth platform Clearing, told Healthline it’s rare that taking recommended amounts of vitamin D can cause harm.
“At recommended doses for people who need it, vitamin D can be beneficial,” said Hascalovici.
He also noted that daily vitamin D supplements may not be enough for statin-associated pain, but he said quitting statins is a bad idea.
“Quitting statins cold turkey can elevate the chances of a heart attack or stroke,” Hascalovici said. “If you are taking a statin and also feel muscle pain, you should speak with your physician to evaluate the options that are best for you.”
“You also should resist the urge to switch or stop medications without letting your doctor know,” he added. “Under medical guidance, some patients temporarily pause their statin, then switch to a different one or a lower dose. Over time, some patients adjust to their medications and no longer feel muscle pain. Exercise may also help alleviate muscle pain.”
Hascalovici said it’s important to make sure your medical team is aware of everything you’re taking.
“Some medications and supplements contain multiple ingredients, so you may be getting more of a particular vitamin, mineral, or active ingredient than you realized, which could have health impacts,” Hascalovici explained. “That’s why it’s crucial to regularly review your meds and supplements with your doctor.”
Dr. Jonathan Adam Fialkow, the chief of cardiology and deputy director at Baptist Health’s Miami Cardiac & Vascular Institute in Florida, said lower-than-normal levels of vitamin D have been associated with increased cardiac risk. It may be why so many doctors prescribe the supplement for statin-associated pain.
“Statin-associated muscles symptoms are very common,” Fialkow told Healthline. “There are specific guidelines and recommendations as to how to address. Many people having muscle symptoms on statins, and also when given the placebos in trials, suggests the muscle aches are not always caused by the statins but (are) more noticeable when people are placed on statins, especially with an awareness that they may ache.”
Fialkow said statins are safe and effective and, if the associated muscle pain is too much for someone, there are alternatives.
“We have means of getting patients to tolerate statins, with the benefits afforded by taking statins, even if they have been deemed statin intolerant in the past,” Fialkow said. If the pain is truly from a statin, we would stop the medication, see if the pain goes away, then rechallenge with a different statin, often at a lower dose, and see if pain recurs.”
Many people start exercising when they start taking statins, which Fialkow said may contribute to the pain.
“When the pain is in a joint or on one side of the body, it’s unlikely from a statin,” he said. “We have several weapons for cardiac risk reductions. Statins are the most studied medications with the most safety information (and are) cheap and effective. But we have other families of medicines that are effective for those in need who cannot take statins.”